[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.171.35. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
January 2003

Reticular Telangiectatic Erythema Associated With an Implantable Cardioverter Defibrillator: An Underpublished Entity?

Author Affiliations

Not Available

Arch Dermatol. 2003;139(1):100-101. doi:10.1001/archderm.139.1.100

We read with great interest the article by Dinulos et al1 on reticular telangiectatic erythema associated with an implantable cardioverter defibrillator (ICD). We applaude the authors for bringing this important diagnosis forward since overlooking it may lead to unnecessary removal of ICDs. We would like to comment that the diagnosis may not be as rare as the authors state and the paucity of publications on the subject makes one believe. During a 6-month period we were consulted regarding 3 patients with almost identical clinical findings (Figure 1, Figure 2, and Figure 3) and histories. All had received an ICD and developed a reticular telangiectatic erythema over the implantation site without any other systemic or local symptoms or abnormal laboratory findings. Patch testing with several relevant series and ICD components was negative in all 3 patients and the microscopic examination of a skin biopsy of the affected area was consistent with reticular telangiectatic erythema in one of them (patient in Figure 1). We believe that in patients with an ICD-associated reticular telangiectatic erythema but without clinical signs of infection and without an overlying dermatitis, both patch testing and histologic examination can be omitted. Not only dermatologists but also cardiologists and thoracic surgeons should be familiar with this clinical diagnosis to avoid unnecessary diagnostic procedures or even unnecessary removal of ICDs.

×